Effect of Systemic Isotretinoin Therapy on Mucociliary Clearance and Nasal Surface Mucosa in Acne Patients
August 2013 | Volume 12 | Issue 8 | Original Article | 124 | Copyright © August 2013
Zennure Takci MD,a Gulcin Guler Simsek MD,b Hayriye Karabulut MD,c
Yunus Buran MD,c and Ayse Serap Karadag MDd
aKecioren Research and Training Hospital, Department of Dermatology, Ankara, Turkey
bKecioren Research and Training Hospital, Department of Pathology, Ankara, Turkey
cKecioren Research and Training Hospital, Department of Otolaryngology and Audiology, Ankara, Turkey
dYuzuncu yil University, Faculty of Medicine, Department of Dermatology, Van, Turkey
METHODS: A total of 30 patients with severe or moderate acne were enrolled in this study. The median prescribed dose of isotretinoin was 0.75 mg per kg per day. Clinical and biochemical examinations were carried out periodically. The ST and nasal cytology were performed before treatment and during the third month of therapy.
RESULTS: Of the 30 patients who initially agreed to participate in the research, 21 completed the study (18 female and 3 male, mean ± standard deviation (SD) aged 20.9 ± 4.7 years, range 15-32 years). There was a significant difference between the mucociliary clearance time for subjects in the pre- and post-treatment periods (173.8 ± 89.2 seconds vs 245.2 ± 191.6 seconds, respectively; P=.009). Cytological examination revealed that the squamous cell ratio was significantly lower and the reactive changes of the respiratory epithelium were significantly higher 3 months after isotretinoin therapy than before therapy (P=.010, P=.002, respectively). There were mild signs of inflammation according to the number of neutrophilic leukocytes (8.3% vs 26.6%, P=.06) after 3 months of isotretinoin therapy.
CONCLUSION: Systemic isotretinoin alters the mucociliary transport, decreases the squamous cell ratio, increases the reactive changes in the respiratory epithelium significantly, and increases neutrophils in the nasal surface mucosa in the third month of treatment.
J Drugs Dermatol. 2013;12(8):e124-e128.